Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 149, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 4, 2018, 3:15 AM CDT for Brown County, McPherson County, South Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2018, 3:15 AM CDT (08:15 UTC)
- Expired
- Jul 4, 2018, 3:45 AM CDT
- In force
- 30 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 50 km from the middle of the area, began a volume at 08:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 11:02 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3627 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 889 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 4.1
The text
As transmitted.
230
WUUS53 KABR 040815
SVRABR
SDC013-089-040845-
/O.NEW.KABR.SV.W.0149.180704T0815Z-180704T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
315 AM CDT WED JUL 4 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northwestern Brown County in northeastern South Dakota...
Northeastern McPherson County in north central South Dakota...
* Until 345 AM CDT.
* At 315 AM CDT, a severe thunderstorm was located near Leola, or 21
miles southwest of Ellendale, moving northeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Forbes and Elm Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4579 9873 4574 9890 4580 9900 4594 9878
4594 9845
TIME...MOT...LOC 0815Z 235DEG 43KT 4580 9887
HAIL...<.75IN
WIND...70MPH
$$
Connelly1 follow-up statement
848
WWUS53 KABR 040841
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
341 AM CDT WED JUL 4 2018
SDC013-089-040851-
/O.EXP.KABR.SV.W.0149.000000T0000Z-180704T0845Z/
Brown SD-McPherson SD-
341 AM CDT WED JUL 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BROWN AND
NORTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 345 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire. However gusty winds are still possible with
this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
north central and northeastern South Dakota.
LAT...LON 4579 9873 4574 9890 4580 9900 4594 9878
4594 9845
TIME...MOT...LOC 0841Z 235DEG 43KT 4598 9851
$$
ConnellyWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:29 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 4, 12:29 AM CDT, 2 hours 46 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1229 AM CDT Wed Jul 4 2018 .UPDATE... Issued at 801 PM CDT Tue Jul 3 2018 Allowed heat advisory to expire. Developing thunderstorms are adding to the cloud cover and temperatures are dropping in areas receiving rain. Drier spots across south central SD will slowly cool after sunset. UPDATE Issued at 630 PM CDT Tue Jul 3 2018 Made a few tweaks to evening pops based on latest HRRR and current radar returns. Otherwise, forecast remains on track for the overnight period with two rounds of storms possible. && .SHORT TERM...(This Evening through Wednesday) Issued at 223 PM CDT Tue Jul 3 2018 Convection remains the main challenge in the short range. Instability continues to increase across the region this afternoon as diabatic heating continues. However, deep layer shear is probably slackening as the mid level westerlies retreat to the north this afternoon and evening. Also, heights continue to build across the region with warming temps aloft. Meanwhile, ll shear will remain decent through tonight given continued llj, and its diurnal increase this evening. The CAMS and non-CAMS are at odds concerning convective development in the northeast toward evening. The HRRR is somewhat aggressive, perhaps picking up on outflow boundaries left behind by the morning convection. Non-CAMS favor activity developing further north, or not at all over the northeast this evening. Later in the evening there is fair agreement that an MCS will fire up over the High Plains, and then head northeast overnight. The main threat with the possible early evening convection will be hail and heavy rain, and the late night activity should favor gusty winds. Nonetheless, confidence in how all this will play out is fairly low attm. Temperatures will be above normal through Wednesday. .LONG TERM...(Wednesday Night through Tuesday) Issued at 223 PM CDT Tue Jul 3 2018 Mid level ridge will expand from the eastern conus, back west to the central conus during the period. The ridge does get knocked down some by passing s/w energy late in the weekend, into early next week. That is likely the best opportunity for any meaningful pcpn during the period, since prior to that the strong mid level ridge should provide for general subsidence across the Northern Plains. Meanwhile, temperatures should remain near to above normal through most of the period. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday Night) Issued at 1225 AM CDT Wed Jul 4 2018 Showers and thunderstorms crossing the region early this morning will bring mixed flying conditions. Southerly winds ahead the storms will become northwesterly this afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...TDK LONG TERM...TDK AVIATION...SD
Hazardous weather outlook, Jul 3, 1:23 PM CDT, 13 hours 52 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Aberdeen SD 123 PM CDT Tue Jul 3 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 123 PM CDT Tue Jul 3 2018 /1223 PM MDT Tue Jul 3 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight More storms are expected this evening and overnight. Severe storms are possible with strong winds and large hail being the main threats. Storms could fire first in the northeast, and then later in the evening out west. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and storms will linger into Wednesday across the east. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. tdk
In the hours before
Local storm report, Jul 4, 1:24 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
124 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM TSTM WND GST 14 NNW SANSARC 44.69N 101.14W
07/04/2018 M62 MPH STANLEY SD MESONET
SDDOT SITE FOSTER BAY.
&&
SDLocal storm report, Jul 4, 1:29 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0109 AM TSTM WND GST 4 NNE EAGLE BUTTE 45.05N 101.21W
07/04/2018 M70 MPH DEWEY SD MESONET
&&
SDLocal storm report, Jul 4, 2:02 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
202 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 AM TSTM WND GST 2 E MOBRIDGE 45.54N 100.40W
07/04/2018 M95 MPH WALWORTH SD ASOS
&&
SDLocal storm report, Jul 4, 2:05 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
205 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST 2 WSW GLENHAM 45.52N 100.31W
07/04/2018 M79 MPH WALWORTH SD MESONET
&&
SDLocal storm report, Jul 4, 2:18 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
218 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0159 AM TSTM WND GST GETTYSBURG 45.01N 99.95W
07/04/2018 M58 MPH POTTER SD MESONET
&&
SDLocal storm report, Jul 4, 2:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
226 AM CDT WED JUL 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 AM TSTM WND GST 3 W LOWRY 45.31N 100.04W
07/04/2018 M65 MPH WALWORTH SD MESONET
SDDOT SITE WEST OF LOWRY.
&&
SDThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:09 PM CDT | Special Weather Statement | ABR | Faulk | 66 min |
| Jul 3, 7:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 61 min |
| Jul 3, 8:14 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 42 min |
| Jul 3, 8:21 PM CDT | Flash Flood Warning | ABR | Faulk, Hand | 6 hr |
| Jul 3, 8:59 PM CDT | Special Weather Statement | ABR | Grant | 46 min |
| Jul 3, 9:21 PM CDT | Special Weather Statement | ABR | Walworth | 39 min |
| Jul 3, 9:37 PM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jul 3, 9:41 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 43 min |
| Jul 3, 10:20 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 40 min |
| Jul 3, 10:46 PM CDT | Special Weather Statement | ABR | Corson | 44 min |
| Jul 3, 10:55 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 50 min |
| Jul 3, 10:59 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 34 min |
| Jul 3, 11:05 PM CDT | Special Weather Statement | ABR | Corson | 40 min |
| Jul 3, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk | 31 min |
| Jul 3, 11:51 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 39 min |
| Jul 4, 12:02 AM CDT | Special Weather Statement | ABR | Campbell | 43 min |
| Jul 4, 12:25 AM CDT | Severe Thunderstorm Warning | ABR | Corson | 50 min |
| Jul 4, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 42 min |
| Jul 4, 12:50 AM CDT | Severe Thunderstorm Warning | ABR | Campbell | 21 min |
| Jul 4, 12:55 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, McPherson | 50 min |
| Jul 4, 12:58 AM CDT | Tornado Warning | ABR | Dewey | 21 min |
| Jul 4, 1:07 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 38 min |
| Jul 4, 1:13 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 47 min |
| Jul 4, 1:31 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 29 min |
| Jul 4, 1:42 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Sully, Walworth | 48 min |
| Jul 4, 1:51 AM CDT | Flash Flood Warning | ABR | Campbell, Corson | 6 hr |
| Jul 4, 1:58 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Walworth | 47 min |
| Jul 4, 2:08 AM CDT | Areal Flood Warning | ABR | Faulk, Hand | 11 hr |
| Jul 4, 2:10 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, Faulk, Hyde, McPherson, Potter and 2 more | 50 min |
| Jul 4, 2:43 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, McPherson | 47 min |
| Jul 4, 3:41 AM CDT | Special Weather Statement | ABR | Brown, Spink | 34 min |
| Jul 4, 4:50 AM CDT | Special Weather Statement | ABR | Clark, Codington, Day, Grant, Hamlin, Roberts | 40 min |
| Jul 4, 7:15 AM CDT | Areal Flood Warning | ABR | Corson | 6 hr |
| Jul 4, 1:15 PM CDT | Areal Flood Warning | ABR | Corson | 13 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.